Pulmonary hemorrhage has been reported as a complication of both warfarin and heparin therapy (1), but this complication is uncommon. We report a patient who presented with hemothorax and pulmonary masses owing to intrapulmonary hematomas associated with uncontrolled anticoagulation.
A 72-year-patient had been receiving warfarin since 1970 after implantation of a Starr-Edwards prosthesis for aortic stenosis. In December 1978 he presented with shortness of breath and pleuritic left chest pain of recent onset. One week before
Figure 1 Left. Admission chest radiograph showing left pleural effusion and a coin lesion in the right lower lobe. Center. After thoracentesis: second lesion at the left base. Right. Follow-up radiograph at 1 year showing progressive resolution of left lower lobe lesion.
hospitalization he had expectorated blood-streaked sputum. He had complained of a poor appetite and weight loss during the previous month. He had a history